Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 2, 2008, 12:21 PM CST for 23 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2008, 12:21 PM CST (18:21 UTC)
- Expired
- Jan 2, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -139 m²/s²
- 0-3 km storm-relative helicity
- -129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHGX 021821 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1221 PM CST WED JAN 2 2008 ...RED WARNING IN EFFECT THROUGH 6 PM THIS EVENING... CURRENT NORTHEAST WINDS BETWEEN 15 TO 25 KNOTS...MIXING DOWN VERY DRIER AIR FROM THE UPPER LEVELS OF THE ATMOSPHERE...HAVE PROMPTED THIS AFTERNOONS FIRE WEATHER WARNING. TXZ163-164-176>179-195>200-210>214-226-227-235>238-030000- /O.NEW.KHGX.FW.W.0002.080102T1821Z-080103T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 1221 PM CST WED JAN 2 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. ENHANCED NORTH EASTERLIES AND DROPPING RELATIVE HUMIDITIES THROUGH TODAY HAS PROMPTED THIS FIRE WEATHER WARNING. CONTROLLED BURNING IS HIGHLY DISCOURAGED AS THE CURRENT STATE OF THE NEAR SURFACE ENVIRONMENT CONTINUES TO BECOME LESS INHIBITIVE TO CONTROLLING A FIRE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 2, 12:00 PM CST, 21 minutes earlier.
Area forecast discussion, Jan 2, 12:00 PM CST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1200 PM CST WED JAN 2 2008 .AVIATION... PREVAILING VFR THROUGH WEDNESDAY. LATE MORNING WINDS HAVE INCREASED AS VERY DRY AIR IS BEING MIXED TO THE SURFACE VIA NOREASTERLIES. THUS...WITH THE DRIEST AND COLDEST AIR IN THE LOWEST 10K FEET...EXPECTING NORTH WINDS TO STAY UP THROUGH THE AFTERNOON. AS PRESSURES BUILD FURTHER EAST...GRADIENT WILL WEAKEN AND WINDS WILL DISPLAY MORE OF AN EASTERLY COMPONENT NEAR END OF PERIOD. 31 && .FIRE WEATHER... HAVE DECIDED TO HOIST A SHORT-FUSE RED FLAG WARNING FOR ENTIRE CWA THIS AFTERNOON. LOCAL AREA SOUNDINGS CONFIRM THAT VERY DRY AIR (MINUS 50-60 DEW POINT AT 7-10K FT) IS MIXING DOWN ON ALREADY ENHANCED NEERLY WINDS (PRIMARY ALONG AND EAST OF AN INTERSTATE 45 LINE). AS RELATIVE HUMIDITIES DROP INTO THE 40 TO 30 PERCENTILE BEFORE NOON...HAVE NO REASON TO BELIEVE THAT NEAR SURFACE CONDITIONS WILL IMPROVE. UNIDIRECTIONAL NE FLOW THOUGH MIXING DEPTH IS ADVECTING IN EVEN DRIER AIR FROM THE CORE OF THE COLDEST AIR MASS LOCATED OVER NE TX. ALSO...REPORTS OF SMALL WILDFIRES IN BRAZORIA AND GALVESTON COUNTY WITHIN DETERIORATING BURN CONDITIONS CONTINUED EVIDENCE FOR A RED FLAG. 31 && .PREV DISCUSSION... /ISSUED 1003 AM CST WED JAN 2 2008/ DISCUSSION... AFTER A COLD START TO THE MORNING...TEMPERATURES WILL WARM INTO THE 50S THIS AFTERNOON. ANOTHER INLAND FREEZE IS EXPECTED TONIGHT WITH TEMPERATURES SIMILAR TO WAS WAS EXPERIENCED THIS MORNING. A FLY IN THE OINTMENT THAT MAY KEEP LOW TEMPERATURES A LITTLE WARMER THAN EXPECTED COULD END UP BEING THE WESTERN TEXAS CIRRUS CLOUD DECK HEADING THIS WAY. MODELS CONTINUE TO BE PRETTY CONSISTENT ON THE END OF THE WEEK AND WEEKEND WARM UP. HIGHS TEMPERATURES BACK IN THE 70S...SOME 10 TO 15 DEGREES ABOVE NORMAL...ARE JUST A FEW DAYS AWAY. 42 PREV DISCUSSION... /ISSUED 328 AM CST WED JAN 2 2008/ DISCUSSION... COLD RIDGE OF HIGH PRESSURE OVER REGION EARLY THIS MORNING. SURFACE TEMPERATURES NEAR OR SLIGHTLY BELOW FREEZING ACROSS NORTHERN HALF OF CWFA AT 2 AM CST. SURFACE WINDS CONTINUING TO DECREASE EXCEPT ALONG THE COAST. MAX TEMPS FOR TODAY WILL BE BELOW SEASONAL NORMS WITH 50S PREVAILING ACROSS CWFA. WE SHOULD SEE READINGS LOWERING TO NEAR AND BELOW FREEZING AGAIN TONIGHT WITH MIN READINGS RANGING FROM THE LOWER 20S FAR NORTHEAST TO THE MID 30S COAST. HIGH PRESSURE RIDGE AXIS WILL GRADUALLY SHIFT TO EAST OF OUR REGION THURSDAY. HIGH LEVEL CLOUD COVER EXPECTED TO INCREASE THURSDAY. LOW LEVEL MOISTURE INCREASING LATE THURSDAY NIGHT MAINLY NEAR THE COAST. FLOW BECOMING MORE SOUTHEAST LATE FRIDAY INCLUDING INLAND AREAS. THE GRADUAL WARM UP WILL CONTINUE THROUGH THE WEEKEND. SURFACE DEWPOINTS MAY WIND UP BEING HIGHER THAN SURFACE WATER TEMPS NEAR THE COAST AND BAYS BY SATURDAY NIGHT. A WEAK IMPULSE WILL PASS OVER THE REGION SATURDAY. HOWEVER...MID LAYERS INDICATED TO BE RELATIVELY DRY DURING THIS PERIOD AND LIFT NOT IMPRESSIVE. A HIGH AMPLITUDE UPPER TROUGH WILL APPROACH TEXAS EARLY NEXT WEEK. PW VALUES EXPECTED TO APPROACH 1.4 TO 1.5 INCHES LATE MONDAY TO EARLY TUESDAY NEXT WEEK. LATEST GFS RUN INDICATE FRONT MOVING ACROSS CWFA TUESDAY. MODEL SOUNDINGS WOULD INDICATE ENOUGH INSTABILITY FOR THUNDERSTORM DEVELOPMENT DURING THIS EVENT. GFS INDICATE DIFFLUENT UPPER LEVEL FLOW AHEAD OF THE UPPER TROUGH. 37 MARINE... WILL MAINTAIN SCEC FOR BAYS AND SCA FOR COASTAL WATERS THRU THE NEXT CWF PACKAGE BASED ON CURRENT TRENDS. EXPECTING THINGS TO SETTLE DOWN LATE THIS AFTN AS HIGH PRESSURE BUILDS DOWN OFF THE PLAINS AND HELPS TO RELAX THE GRADIENT. A GRADUAL SHIFT OF NORTHERLY SFC WINDS TO THE EAST THEN SE PROGGED FOR THU/FRI. A MODERATE ONSHORE FLOW THEN HOLDS THRU THE WEEKEND. LONG-RANGE MODELS STILL A INDICATING SOME DISCREP- ANCIES WITH NEXT WEEKS FCST. GFS GOING WITH A SLIGHTLY STRONGER/SOME WHAT SPEEDIER COLD FRONT NEXT EARLY NEXT TUES THAN THE ECMWF. LOADED THE GFS IN FOR THE EXTENDED BUT CONFIDENCE REMAINS LOW. 41 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 52 25 54 35 65 / 0 0 0 0 10 HOUSTON (IAH) 54 29 53 35 64 / 0 0 0 0 10 GALVESTON (GLS) 55 37 54 46 62 / 0 0 0 0 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...RED FLAG WARNING FROM NOON TO 6 PM FOR ENTIRE COUNTY WARNING AREA. GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM. && DISCUSSION...42 AVIATION/FIRE...31
Hazardous weather outlook, Jan 2, 7:06 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 706 AM CST WED JAN 2 2008 TXZ163-164-176>179-195>200-210>214-226-227-235>238-031315- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 706 AM CST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT FREEZING TEMPERATURES ARE EXPECTED ONCE AGAIN TONIGHT THROUGH THURSDAY MORNING. UNLESS CLOUD COVER INCREASES MORE THAN EXPECTED...DURATION BELOW FREEZING WILL BE SIMILAR TO THAT OF TONIGHT...RANGING AROUND 8 TO 10 HOURS ACROSS THE NORTH AND NORTHEAST COUNTIES AND 4 TO 6 HOURS JUST OUTSIDE THE HOUSTON METRO AREA AND ACROSS INLAND LOCATIONS OF THE COASTAL COUNTIES. NO FREEZING TEMPERATURES ARE EXPECTED ALONG THE IMMEDIATE COAST. MEASURES SHOULD BE TAKEN TO PROTECTS PLANTS...PETS...PEOPLE AND POSSIBLY EXPOSED PIPES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WARMING TREND WILL BEGIN THURSDAY AND PERSIST INTO THE START OF NEXT WEEK. AN APPROACHING UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL GIVE THE REGION A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.